The Lupus Forum banner

1 - 14 of 14 Posts

·
Registered
Joined
·
646 Posts
Discussion Starter #1
HI Guys,

Some of you may know that I started a course of Prednisolone a couple of weeks ago. I just wanted to give you all a quick update - and hopefully this thread may be helpful to others who are about to start and are a bit anxious :)

Well, first and foremost most of my joint pains have subsided a lot :) I can know straighten my arm without it locking, lift heavy things without too much pain, squat down to pick things from the floor etc etc

The fatigue levels have also dropped a little bit - not as much as I like but still better than I was before :)

When I first started taking Pred I did suffer a couple of sleepless nights, but since then I have been fine.

Now to the few minor bad points of Pred :(

I still have minor lower back / abdominal pain. Not sure what this is or if it has anything to do with the Pred. But will be checking it out with my GP soon. It sometimes feels like a kind of burning or pinching pain from with in!!

Eye sight seems very blurred also. Mr Rhumy checked this just before she put me on the pred and she assured me there was no damage from Plaquenil so I am assuming this has something to do with the Pred.

I also get out of breath at times where I find myself gasping a little for air. Again, from what I've been told this may be a side effect which I'll have to discuss with my GP. This is coupled with some chest pains which maybe heart burn - I know pred can cause this.

Tomorrow is my final day on 15mg, after which I will be tappering down to 12.5 for a week, then 10mg for a week then finally 7.5mg until I see my rhumy in July.

I just hope that the pain stays away when I begin reducing.......... and finally can come off it altogether :)
 

·
Moderator
Joined
·
4,435 Posts
HI Surferboy, glad the pred is helping your symptoms...I am glad you are getting some of your unanswered questions ref your symptoms checked out too...just wanted to say that if you start getting alot of joint pain when coming down off the pred, let your Rheumy know... I have been coming down for four months and it has been very slow below 10mgs! It can be done with taking alternate doses etc there are various ways of reducing... it sometimes takes a week before I stop aching following a reduction, but my Drs have let me dictate the speed of it and I just report to them.. very convenient! I am down to 5 which I have to stay for a month then alternate with 4 then just 4etc etc etc.. so I wish you well and hope it goes nice and smooth.:)
Claire X
 

·
Registered
Joined
·
4,444 Posts
Be sure to mention those symptoms to the GP; my dad developed pretty bad diabetes after he was put on prednisone and the symptoms that finally sent him to the doctor was blurry vision (plus peeing every hour & being very thirsty all the time). A simple blood test for either fasting or a random blood glucose level is all that's needed to make sure the prednisone hasn't caused you any blood sugar problems.

Glad to hear it's really helped with your pain!
 

·
Registered
Joined
·
4,968 Posts
Maia;541800 said:
Be sure to mention those symptoms to the GP; my dad developed pretty bad diabetes after he was put on prednisone and the symptoms that finally sent him to the doctor was blurry vision (plus peeing every hour & being very thirsty all the time). A simple blood test for either fasting or a random blood glucose level is all that's needed to make sure the prednisone hasn't caused you any blood sugar problems.
WOW, did not know prednisone could cause diabetes. That is crazy. All you ever hear of is sleepless nights and weight gain. Now I don't know that I want to continue Pred for a long period of time.

Maia, your always so helpful and knowledgeable too.:wink2:
 

·
Registered
Joined
·
3,471 Posts
karol, we dont always have an option when we are rewally ILL, ive been now on them for well over 5 yrs none stop sometimes being incressed .

and yes ive put over one and half stone on over 21,pounds, yes i hate them ,but we do what we have to to get the disease under better contoll
and thats with Imunosupppressents.


Lin xxx
 

·
Registered
Joined
·
646 Posts
Discussion Starter #6
Thanks Maia. But can diabetes be bought on within the space of 2 weeks?

To be safe will definitely get the necessary checks done though.
 

·
Registered
Joined
·
4,444 Posts
Usually not that quickly and please see below... but a symptom of blurry vision is something best attended to if you ask me! Perhaps you just need glasses or a new pair of glasses. ;)

Karol... prednisone only rarely brings about diabetes... & the benefits of it will outweigh the risks for many people. My dad is still on it actually because he can't go off it yet; so he is managing the diabetes while on the prednisone. In his case, and for most people that develop diabetes while on prednisone there were other risks factors or pre-diabetes present **before** prednisone. Such as being overweight, inactive, higher than desired fasting blood sugar, etc.
 

·
Registered
Joined
·
15,684 Posts
Hi all,

Actually I used to be ok with short bursts of Pred but several years ago I started getting diabetes problems after only two weeks on 5mg. It can happen but it's incredibly rare my doc said. I steer clear of it if at all possible these days, thankfully with the immunosuppressant fully kicked in I haven't needed it. I seem to be ok with injections though and also with it given IV over a couple days, so not sure why it happens with orals.

love
Lily
 

·
The Other Illinois Tammy
Joined
·
1,193 Posts
Surfboy,
That is wonderful that you are doing better. Many do feel better on preds and feel better. You can get very use to feeling like that I know. I hope for you that the reducing the mgs don't cause the pain to start in again for your sake. There are other down sides to using preds a lot or all the time. Thinning skin is one of the things that come to the top of the mind. I don't want to rain on your happy time but just wanted to share information with you and others that fall in love with preds. I know I am still in love with them as you are right for the most part. I know they worked wonderful for the past 16 years but now the last time I had them they did nothing and I was disappointed for sure. Now I have no hope of a short vacation from lupus any more.
 

·
Registered
Joined
·
646 Posts
Discussion Starter #10
Well, I'm hoping real hard that I'll be able to come off them when I see my rhumy in July. And from there on... ... ... well I don't really know. I hope I'll be OK enough to just stay on paracetemol :)
 

·
Moderator
Joined
·
4,435 Posts
Hi Surferboy.. you can only plod along and take one day at a time. I would love to be off the pred very soon but know I can't live in the agony I was in last summer either.. hopefully the plaq will be kicking ass by then!! Don't make too many plans/demands on yourself, have an idea of what you want to do but give yourself no time restraints.. all the best,
Claire X
 

·
Administrator
Joined
·
7,566 Posts
Hi Surferboy, glad that you are feeling better on the pred. Hope that things continue to improve for you.

Deb
 

·
Registered
Joined
·
646 Posts
Discussion Starter #13
Hey guys, a quick update and few questions after having been to see my Dr.

Since being on the Pred my pain has gone down a lot. I still get the occasional ache and swelling (right now I can't straighten my right arm properly - typing this is a struggle) but overall not too bad at all :) Also I seem to have some energy back :) The other day I was up for a game of football - but sense prevailed and I thought I should not do anything silly just yet!

Alas, over the weekend I was really worried as I was getting a sharp pain on the right side of my back when ever I breathed in. Prior to this I was also complaining of needing to gasp for air at times. Thankfully after putting a hot water bottle to the area the pain subsided a little.

The GP done a quick examination today and ruled out any lung problem. He also was absolutely adamant that the low doses of Pred I'm on (15 mg down to 10 mg right now) wouldn't cause this breathlessness or back pain. He put it down to a muscular pain! But in the Pred leaflet both back pain and breathlessness are mentioned.

Also, regarding the blurred vision I've been getting. Again, same as previous paragraph. No way that I'd get blurred vision on such a small does over the short period I've been on pred (3 weeks now).

All good news I hope. But I'm seriously thinking about getting a second opinion from the Lupus Centre. But not too sure yet..............

Finally, I mentioned to my Dr that my compliment levels had dropped. Now this is the thing I found weird - he said that "when on Pred compliment levels WILL drop". Now I was on the understanding that the purpose of being on Pred was to bring down the inflammation AND increase the compliment levels!?!?!?!?!?

I'm now on 10mg until Friday and then my final drop down to 7.5. Fingers crossed the pain doesn't return!
 

·
Registered
Joined
·
3,471 Posts
im not a dr, but from what my rheumy says and what i have read, they dont like you leave us on steriods any longer than they have to, ewven with pain, i hope you can get some answers to your other probs,

take care Lin x
 
1 - 14 of 14 Posts
Top